Alert archive / Louisiana / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Shreveport, LA

March 8, 2011Grant Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 8, 2011, 11:10 PM CST for Grant Parish, LaSalle Parish, Louisiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2011, 11:10 PM CST (05:10 UTC)
Expired
Mar 9, 2011, 3:00 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Grant Parish, LA, LaSalle Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 9, 12:02 AM CSTFLASH FLOODJena, LAWIDESPREAD FLOODING IN JENA. ROAD CLOSURES INCLUDING HWY. 84...ELM STREET...COWARD AND JACKSON STREETS...ALL IN JENA.
Mar 9, 12:02 AM CSTFLASH FLOODPollock, LASTREET FLOODING REPORTED IN POLLOCK.
Mar 9, 2:19 AM CSTFLASH FLOOD6 S Jena, LAWATER COVERING PORTIONS OF HIGHWAY 460.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2021 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WGUS54 KSHV 090510
FFWSHV
LAC043-059-090900-
/O.NEW.KSHV.FF.W.0001.110309T0510Z-110309T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CST TUE MAR 8 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA...
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 300 AM CST

* AT 1107 PM CST...VERY HEAVY RAIN WAS REPORTED FROM A CLUSTER OF 
  THUNDERSTORMS THAT COVERED MUCH OF GRANT AND LA SALLE PARISHES IN
  EAST CENTRAL LOUISIANA. DOPPLER RADAR ESTIMATES THAT WIDESPREAD 
  2 TO 4 INCHES HAS ALREADY FALLEN ACROSS THESE PARISHES WITH 
  ISOLATED HIGHER AMOUNTS. IN ADDITION...ANOTHER CLUSTER OF STRONG
  THUNDERSTORMS WILL BE MOVING INTO THESE PARISHES FROM THE SOUTH 
  AND WEST...WHICH COULD EASILY PRODUCE AN ADDITIONAL 2 TO 4 INCHES
  OF RAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLLA...
  MONTGOMERY...MIDWAY AND JENA AND COLFAX. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3133 9209 3136 9207 3140 9214 3147 9216
      3148 9220 3139 9262 3140 9268 3152 9271
      3159 9278 3162 9288 3166 9289 3171 9296
      3171 9262 3181 9261 3181 9234 3193 9230
      3193 9201 3133 9200

$$

13
1 follow-up statement
784 
WGUS74 KSHV 090804
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
204 AM CST WED MAR 9 2011

LAC043-059-090900-
/O.CON.KSHV.FF.W.0001.000000T0000Z-110309T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT LA-LA SALLE LA-
204 AM CST WED MAR 9 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CST FOR LA
SALLE AND GRANT PARISHES...

AT 151 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL... 
SPREADING TO THE NORTHEAST AROUND 35 MPH...ACROSS GRANT AND LA SALLE 
PARISHES WHERE OVER 3 TO 5 INCHES HAS OCCURRED WITH ISOLATED HIGHER 
AMOUNTS. ANOTHER ONE HALF TO ONE INCH WILL BE POSSIBLE...ALLOWING 
FLOODING TO CONTINUE. THE RAINS HAVE SHOWN A DECREASE IN OVERALL 
INTENSITIES WHICH WILL ALLOW WATERS TO DRAIN AND POSSIBLY RECEDE IN 
SOME AREAS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLLA...
MONTGOMERY...MIDWAY AND JENA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY AND ROADWAYS OR CULVERTS COULD BE WASHED OUT. AVOID RAPIDLY 
MOVING WATER ACROSS ROADWAYS...AT LOW WATER CROSSINGS...AND OVER
BRIDGES.

&&

LAT...LON 3133 9209 3136 9207 3140 9214 3147 9216
      3148 9220 3139 9262 3140 9268 3152 9271
      3159 9278 3162 9288 3166 9289 3171 9296
      3171 9262 3181 9261 3181 9234 3193 9230
      3193 9201 3133 9200

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 10:37 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 8, 10:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1037 PM CST TUE MAR 8 2011

.DISCUSSION...
UPDATING FORECAST TO CANCEL SOME COUNTIES AND PARISHES FROM
TORNADO WATCH 44. ALSO SOME ADJUSTMENTS TO POPS TO COVER CURRENT
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  66  40  68  39 /  60  10   0   0   0
MLU  58  68  38  66  35 /  90  30   0   0   0
DEQ  43  61  33  64  34 /  30   0   0   0   0
TXK  47  62  36  65  37 /  50  10   0   0   0
ELD  52  64  36  64  35 /  60  10   0   0   0
TYR  48  65  40  68  41 /  40   0   0   0   0
GGG  49  65  39  68  39 /  60   0   0   0   0
LFK  55  70  40  72  39 /  60  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, Mar 8, 11:47 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CST TUE MAR 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND SPREAD ACROSS MUCH OF THE REGION THIS AFTERNOON...NORTH
OF A WARM FRONT THAT WILL LIFT NORTH TO NEAR THE RED RIVER OF
NORTHEAST TEXAS AND INTO SOUTHERN ARKANSAS THIS AFTERNOON. A RISK
OF ORGANIZED SEVERE WEATHER WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING...ESPECIALLY AS THE WARM FRONT LIFTS PUTTING MUCH OF
THE AREA IN THE WARM SECTOR.

THE PRIMARY SEVERE WEATHER THREAT WILL BE THIS EVENING AND TONIGHT...AS
MUCH OF THE REGION WILL LIE IN THE WARM SECTOR SOUTH IN ADVANCE OF
THE COLD FRONT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT ACROSS
NORTH TEXAS AND SOUTHEAST OKLAHOMA...SPREADING NORTHEAST INTO
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS LATE THIS AFTERNOON AND EVENING.
THESE AREAS WILL SEE GREATER INSTABILITY AND FORCING AT THE
SURFACE AND ALOFT...WITH THE STORMS HAVING THE POTENTIAL OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
FARTHER EAST ACROSS NORTH CENTRAL LOUISIANA...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING ALONG AND
AHEAD OF SURFACE TROUGH THAT WILL DEVELOP...AND SPREAD NORTHEAST
INTO NORTHEAST LOUISIANA AND MISSISSIPPI OVERNIGHT. SEVERE
THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THESE AREAS...WITH
LARGE HAIL...DAMAGING WINDS...AND AN ENHANCED THREAT FOR ISOLATED
TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL
BE POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 8, 7:17 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             MOUNT PLEASANT          33.17N 94.98W
03/08/2011  E0.75 INCH       TITUS              TX   AMATEUR RADIO

            DIME SIZED HAIL ON FERGUSON ROAD IN MT PLEASANT

&&

04
Special weather statement, Mar 8, 7:40 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CST TUE MAR 8 2011

ARZ050-051-059>061-070-071-TXZ097-090245-
BOWIE-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MILLER-NEVADA-SEVIER-
740 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...NEVADA...HEMPSTEAD...SEVIER...HOWARD...LAFAYETTE
     AND MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...BLEVINS...CENTER POINT...CORINTH...EMMET...FULTON...
     GENOA...HOPE...MANDEVILLE...MINERAL SPRINGS...NASHVILLE...
     OGDEN...PERRYTOWN...PRESCOTT...SARATOGA...TEXARKANA...
     TOLLETTE...WASHINGTON...NASH AND WAKE VILLAGE...

AT 736 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORINTH TO
5 MILES NORTHEAST OF MANDEVILLE...OR ALONG A LINE EXTENDING FROM
NASHVILLE TO 9 MILES NORTHEAST OF TEXARKANA...MOVING EAST AT 35 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Local storm report, Mar 8, 7:46 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             PITTSBURG               33.00N 94.97W
03/08/2011  E0.50 INCH       CAMP               TX   EMERGENCY MNGR

            FIRE DEPT REPORTING MARBLE SIZED HAIL

&&

04
Special weather statement, Mar 8, 8:11 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
811 PM CST TUE MAR 8 2011

LAZ022-090245-
LA SALLE-
811 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CST...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA...

AT 801 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JENA...MOVING NORTHEAST AT 25
MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ONE TO TWO INCHES OF HEAVY RAINFALL ARE ALSO EXPECTED.

VII
Special weather statement, Mar 8, 8:15 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST TUE MAR 8 2011

LAZ019-020-022-090300-
GRANT-LA SALLE-WINN-
815 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     WINN...GRANT AND LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     GEORGETOWN...ROCHELLE...TULLOS...URANIA...WILLIANA AND
     ZENORIA...

AT 810 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES NORTH OF BALL...OR 21 MILES
SOUTHEAST OF WINNFIELD...MOVING NORTHEAST AT 35 MPH. ONE TO TWO INCHES
OF HEAVY RAIN IS ALSO EXPECTED.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Mar 8, 9:47 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
947 PM CST TUE MAR 8 2011

LAZ018>020-022-090445-
GRANT-LA SALLE-NATCHITOCHES-WINN-
947 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     WINN...GRANT AND LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX...JENA...MIDWAY...MONTGOMERY AND OLLA...

AT 944 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A CLUSTER OF STRONG THUNDERSTORMS...EXTENDING FROM
KISTACHIE NATIONAL FOREST...TO NEAR DRY PRONG...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...ONE TO OVER TWO INCHES OF RAINFALL...MAY RESULT
IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:37 PM CSTTornado WarningSHVLaSalle23 min
Mar 8, 10:00 PM CSTSevere Thunderstorm WarningSHVLaSalle30 min

Nearby

Flash Flood Warnings in Louisiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.